Special Feature

Adverse Cardiovascular Consequences of Atropine Administration

By William J. Brady, MD

Hemodynamic instability due to bradyarrhythmia is a common event in patients with acute coronary ischemia (ACI). The use of atropine has been widely recommended in these circumstances.1-3 In fact, the American Heart Association’s Advanced Cardiac Life Support guidelines for the treatment of hemodynamically compromising bradycardia and atrioventricular (AV) block include the early use of atropine.1

Atropine is a parasympatholytic drug that enhances both sinus node automaticity and AV conduction via its direct vagolytic action on AV junctional tissue and subjunctional components of the cardiac conduction system. This mechanism is worth remembering when treating the patient with a transplanted heart, because it renders atropine useless in the denervated heart.

The medical literature contains numerous descriptions evaluating the use of atropine in the prehospital and hospitalized ACI patient. Atropine has been shown to be most effective in patients experiencing ACI compared to patients with nonischemic bradyarrhythmia.2,3 In the vast majority of cases, atropine administration was associated with either no alteration in the patient’s condition or an improvement in the clinical situation.2,3 While atropine is the drug of choice for compromising bradyarrhythmia in the setting of ACI, it has rarely been associated with the development of adverse consequences.1-5 These adverse effects are uncommon, despite rather pronounced warning statements in the American Heart Association’s Advanced Cardiac Life Support guidelines and other references.1

Adverse effects of atropine

Adverse sequelae of atropine include the potentiation of ACI, a pro-arrhythmic effect, and the worsening of high-grade atrioventricular block.1-5 Atropine may worsen the lischemia during ACI, such as in the patient noted in Figure 1, an elderly male with second-degree, type I AV block who received atropine and soon after developed chest pain and ST segment elevation.1 (See Figure 1.) Such a complication has not been reported in a prehospital population.2,3 This case patient demonstrates a possible association of atropine administration with ACI potentiation—the "conversion" of acute ischemia to acute myocardial infarction (AMI). The use of atropine in this instance remains a reasonable option and should be strongly considered. Undoubtedly, acute ischemia is intensified in some cases by hypoperfusion due to vagally mediated bradyarrhythmia; atropine is the antidote for such situations. Once again, an awareness of this potential adverse reaction coupled with a prudent selection of candidates for atropine therapy will demonstrate the risk/benefit ratio in each individual patient and will guide the clinician accordingly.

Regarding arrhythmogenicity, atropine actually has a low rate of such complications. Warren and associates noted a 4% adverse reaction rate in prehospital patients with bradyarrhythmia treated with atropine; one patient developed ventricular fibrillation (VF), while another experienced symptomatic ventricular ectopy requiring therapy.4 VF has been an infrequent arrhythmic complication of atropine use in patients with symptomatic bradyarrhythmia, particularly involving an ischemic pathophysiology.5 Recent reports investigating the out-of-hospital patient with unstable bradyarrhythmia noted a similarly low rate of proarrhythmia.2,3 Four patients (2.3%) in this study had an adverse response to atropine administration. Three ACI patients developed frequent premature ventricular contractions; one experienced ventricular tachycardia with a second episode of ventricular tachycardia in the ED.2,3 Authorities make the observation that such ventricular arrhythmic adverse reactions are quite rare and recommend an awareness of this complication together with judicious selection of patients for atropine therapy.5

Figure 2 depicts such a complication (see Figure 2). An elderly male with sinus bradycardia and hypotension received atropine; approximately 90 seconds later, ventricular ectopy was noted with an R-on-T PVC resulting in VF.

A marked reduction in heart rate—a paradoxical worsening of the block—has also been observed in

patients with third-degree AV block after atropine treatment in hospital-based scenarios. Interestingly, such paradoxical cardiac slowing has not been reported in the prehospital literature,2-4 although it is described in hospital-based reports as well as major textbooks and the Advanced Cardiac Life Support guidelines.1 This paradoxical slowing has been reported rarely in patients with infranodal block, i.e., Mobitz type II second-degree AV block and third-degree AV block with a wide QRS complex. Fortunately, the majority of patients with these rhythms do not manifest this paradoxical reaction.1 Again, as with the proarrhythmic effects and potentiation of ischemia, careful selection of patients and preparedness for such an event are musts for the emergency physician.

References

1. Emergency Cardiac Care Committee and Subcommittees, American Heart Association. Guidelines for cardiopulmonary resuscitation and emergency cardiac care. JAMA 1992;268:2171-2302.

2. Brady WJ, et al. The efficacy of atropine in the treatment of hemodynamically unstable bradycardia and atrioventricular block: Prehospital and emergency department considerations. Resuscitation 1999;41:47-55.

3. Swart G, et al. Acute myocardial infarction complicated by hemodynamically unstable bradyarrhythmia: Prehospital and emergency department treatment with atropine. Am J Emerg Med 1999;17:647-652.

4. Warren JV, Lewis RP. Beneficial effects of atropine in the pre-hospital phase of coronary care. Am J Cardiol 1976;37:68-72.

5. Lazzari JO, et al. Ventricular fibrillation after intravenous atropine in a patient with atrioventricular block. Pacing Clin Electrophysiol 1982;5:196-200.

35. Possible adverse effects of atropine administration for bradyarrhythmia include:

a. potentiation of ischemia.

b. worsening of theophylline toxicity.

c. blockade of the binding site for isoproterenol.

d. worsening of digoxin toxicity.